FDA warns of risk of xylazine in heroin, fentanyl and other illicit drugs linked to overdoses

0

The Food and Drug Administration released an alert Tuesday warning health care professionals to be “cautious” of an animal medication that has entered the illegal drug supply and been identified in overdoses. 

The medication, xylazine, has been FDA-approved to use as an animal sedative and pain reliever. It has no approved use for humans and can cause “serious and life-threatening side effects that appear to be similar to those commonly associated with opioid use.” 

In a letter to stakeholders, the FDA said that xylazine was most often found in combination with opioids like fentanyl or heroin, or occasionally alongside stimulants like methamphetamine or cocaine. The administration warned that people who are exposed to xylazine “may not be aware” that it is present in their drug supply. 

The alert warned that it can be “difficult to distinguish” xylazine overdoses from opioid overdose, since some side effects, including respiratory depression, are similar. 

Routine toxicology screens also do not detect xylazine. Other side effects can include hypothermia, hypotension, and “severe, necrotic skin ulcerations” caused by repeated exposure to xylazine via injection.

Despite the similar side effects and presentation, xylazine affects the human body differently than opioids do. 

“Xylazine knocks (humans) out in a really broad way,” said Claire Zagorski, a paramedic and program director and harm reduction instructor with Texas Opioid Training Initiative at the University of Texas at Austin. “It brings down brain activity, slows down heart rate, slows down breathing, but opioids have this special aspect to them where they can really stop breathing. Xylazine doesn’t act in quite the same way. … We aren’t seeing the kind of sudden fatal overdose like we’ve been seeing with fentanyl.” 

The FDA said it is unsure if side effects from xylazine exposure can be reversed by naloxone, a medication that can reverse opioid overdoses, because xylazine is not an opioid.

“(Xylazine overdoses) are almost certainly not reversible with naloxone,” said Zagorski, adding that just one study has suggested naloxone working to reverse such an overdose. The study was conducted in chicks in 1984. 

Zagorski also warned that fentanyl testing strips, which can check illicit substances for the presence of the powerful opioid, do not work with xylazine. Test strips for xylazine are in development, according to Jeffrey Bratberg, a clinical professor at the University of Rhode Island College of Pharmacy. 

FOLLOW US ON GOOGLE NEWS

 

Read original article here

Denial of responsibility! Vigour Times is an automatic aggregator of the all world’s media. In each content, the hyperlink to the primary source is specified. All trademarks belong to their rightful owners, all materials to their authors. If you are the owner of the content and do not want us to publish your materials, please contact us by email – [email protected]. The content will be deleted within 24 hours.

Leave a comment
Enable Notifications OK No thanks